Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Blacksburg, VA

November 29, 2005Amherst County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Nov 29, 2005, 1:10 PM EST for Amherst County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 29, 2005, 1:10 PM EST (18:10 UTC)
Expired
Nov 29, 2005, 4:15 PM EST
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 291812
FFWRNK
VAC009-292115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EST TUE NOV 29 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 415 PM EST

* AT 108 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM STORMS MOVING INTO WESTERN AMHERST COUNTY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ORONOCO...  LOWESVILLE...PINEY RIVER...FORKS OF BUFFALO AND ALTO.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA...ESPECIALLY OVER THE BLUE RIDGE MOUNTAINS IN WESTERN
AMHERST COUNTY. THIS IS IN ADDITION TO THE 1 TO 3 INCHES THAT HAS  
ALREADY FALLEN IN WESTERN PARTS OF THE COUNTY.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 7939 3749 7914 3769 7898 3780 7925

$$

PC
1 follow-up statement
000 
WGUS71 KRNK 291935
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST TUE NOV 29 2005

VAC009-292115-
AMHERST VA-
230 PM EST TUE NOV 29 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EST FOR
AMHERST COUNTY...

AT 225 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 2 TO 3 FEET 
OF WATER OVER WOODSON ROAD ALONG THE PINEY RIVER. THERE WAS ALSO 
FLOODING REPORTED ALONG PORTIONS OF ROUTE 60 AND 635. THE USGS PINEY 
RIVER GAGE AT PINEY RIVER WAS AT 7.46 FEET...FLOOD STAGE IS 6 FEET. 
THE RIVER IS NEAR CREST AT THIS TIME...ALTHOUGH MINOR RISES COULD 
STILL TAKE PLACE AS ADDITIONAL RUNOFF OCCURS. 

ADDITIONAL RAINFALL OF UP TO A INCH ARE POSSIBLE AS STORMS CONTINUE 
TO FORM IN ADVANCE OF A SLOW MOVING COLD FRONT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FORKS OF 
BUFFALO...PINEY GROVE...LOWESVILLE...CLIFFORD AND ALTO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.

LAT...LON 3760 7939 3746 7912 3761 7896 3778 7923

$$

PC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Nov 29, 12:48 PM EST, 22 minutes earlier.

Area forecast discussion, Nov 29, 12:48 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1248 PM EST TUE NOV 29 2005

.AVIATION...

COLD FRONT MAKING ITS WAY EAST THROUGH THE AREA AND HAS ALREADY
PASSED THROUGH BLF. THUNDER THREAT HAS ENDED FOR BLF AND LWB...AND
WILL BY EARLY AFTNOON AT ROA...THEN BY 22Z OR SO AT LYH AND DAN.
IN THE MEANTIME...SOME BRIEF MVFR TO IFR CIGS AND POSSIBLE VERY
GUSTY WINDS...BUT WILL NOT INCLUDE STRONG WINDS IN TAFS UNLESS A
STORM HEADS RIGHT OVER THEM. WINDS TO SHIFT SW AND WEST THIS EVEN
UNDER VFR CONDITIONS WITH DRY SLOT...THEN SOME IFR UPSLOPE CLOUDS
MAY COME IN TO BLF AND LWB FOR A WHILE OVERNIGHT WITH WRAP-AROUND
MOISTURE...BEFORE CLEARING BACK OUT AGAIN DURING THE MORNING WED.
AT THIS TIME NOT EXPECTING ANY UPSLOPE PRECIP AT WEST VIRGINIA TAF
SITES...AND GRADIENT

&&

.PREVIOUS DISCUSSION...
(ISSUED 1039 AM EST TUE NOV 29 2005)

SHORT TERM (REST OF TODAY)...

FLOOD WATCH WILL CONTINUE IN VICINITY OF BLUE RIDGE THROUGH THE
AFTERNOON. SOME REPORTS OF CREEKS AND SMALL RIVERS OUT OF BANKS IN
WATAUGA NC...AND AMHERST VA...BUT OTHERWISE MOST REPORTS OF OF
MINOR PROBLEMS IN LOW LYING AREAS. SWATH OF HEAVY SHOWERS AND
ISOLD THUNDER MOVING THROUGH NEW RIVER VALLEY AND SOON INTO
ROANOKE AND UP SHENANDOAH VALLEY COULD CAUSE SOME PROBLEMS...ALSO
WATCHING FOR CONT SEVERE THREAT BUT THINK THIS WILL STILL BE MORE
OF A CONCERN ONCE THINGS GET EAST OF BLUE RIDGE BY EARLY
AFTERNOON. POSSIBILITY EXISTS THAT A SVR OR TOR WATCH WILL BE
NEEDED LATER IN THE EAST.

FRONT NOW PUSHING INTO FAR SOUTHWESTERN SECTIONS AND TEMPS COOLING
INTO 40S INTO MTN EMPIRE REGION. MADE SOME DOWNWARD ADJUSTMENTS TO
TEMPS AND DEW PTS BACK THERE...BUT ALSO GIVEN LATEST GUIDANCE THAT
SUGGESTS FRONT WILL BE SLOWING...EXPECT IT WILL BE LATE AFTERNOON
BEFORE COOLER AIR FILTERS INTO FAR EAST...SO MADE UPWARD
ADJUSTMENTS TO HOURLY TEMPS THERE. NO CHANGES THOUGH TO HIGHS FOR
THE DAY...WHICH WERE ALREADY EARLIER THIS MORNING IN THE FAR WEST
AND STILL MAY BE EARLY AFT FOR FAR EAST. SOME MINOR TWEAKS TO SKY
COVER LATE IN WEST...AND QPF. FRONT SHOULD BE EAST OF AREA BY
EARLY EVENING.

PREVIOUS DISCUSSION...
(ISSUED 643 AM EST TUE NOV 29 2005)

SHORT TERM (REST OF TODAY)...

ZONES AND OTHER PRODUCTS WERE UPDATED WITH THE EXPIRATION OF THE
WIND ADVISORY

AVIATION...

WINDS WILL BE GUSTY TODAY AHEAD OF A STRONG COLD FRONT. SHOWERS
AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL PRODUCE MVFR
TO IFR CONDITIONS. ONCE THE FRONT CLEARS THE EASTERN PART OF THE
FORECAST AREA WINDS WILL DIMINISH AND THE SKY WILL CLEAR AT
ROA...LYH AND DAN. CEILINGS WILL REMAIN MVFR TO IFR AT BLF AND
LWB.

PREVIOUS DISCUSSION...
(ISSUED 325 AM EST TUE NOV 29 2005)

SHORT TERM (TODAY)...
RNK 00Z SOUNDING AND KFCX 88D VAD WIND PROFILE TAPPING INTO A LOW
LEVEL JET AROUND 6KFT. MODELS HAD A 50-55KT SRLY LOW LEVEL JET WHICH
WARRANTS WND ADV FOR EARLY THIS MORNING...MAINLY FOR HIGHER
ELEVATIONS. CONVECTION COULD MIX THESE WINDS DOWN A LITTLE LOWER.
REGIONAL RADAR SHOWED SOME THUNDERSTORMS TO OUR SOUTHWEST ACROSS
WESTERN NORTH CAROLINA. THUNDERSTORMS THIS MORNING SHOULD BE
HINDERED BY THE DEPARTING WEDGE. TEMPERATURES HAVE BEEN STEADY OR
RISING THIS MORNING...THUS ELECTED TO RAISE MAX TEMPERATURES FOR
TODAY. INCREASED POPS TO CAT AND CLOUD COVER.

SFC COLD FRONT MAKING GO PROGRESSES EAST THIS MORNING AND ELECTED TO
SPEED UP TIMING OF FEATURE AND THE DEPARTURE TIMING OF PCPN. A
SHORTWAVE TROUGH ROTATING AROUND ONTARIO LOW WILL SWEEP NEWD ACROSS
WRN VA/NC LATE TUESDAY AFTERNOON. SPC HIGHLIGHTED THE POTENTIAL FOR
STRONG THUNDERSTORMS THIS AFTERNOON EAST OF THE MOUNTAINS. STRONG
WINDS AND LOCALLY HEAVY RAINS WILL BE THE MAIN THREAT. PLENTY OF
SHEAR IN THE ATMOSPHERE BUT BELIEVE REDEVELOPMENT OF STRONG
CONVECTION WILL BE EAST OF FRONT AND PROBABLY EAST OF CWA.

LONG TERM (TONIGHT THROUGH MONDAY)...
COLD FRONT SHOULD BE THROUGH THE EASTERN COUNTY WARNING AREA BY 03Z
TONIGHT. WL SPEED UP BACK EDGE OF THE PRECIPITATION MOVING THROUGH
THE FORECAST AREA THIS EVENING. MODELS SHOWING SHARP DROP IN 850 MB
TEMPERATURES AND STRONG 850 MB COLD AIR ADVECTION TONIGHT BEHIND THE
FRONT. BUT 850 WINDS ARE 20 TO 25 KNOTS AND SURFACE PRESSURE RISES
BEHIND THE FRONT ARE AROUND 5 MB IN 6 HOURS SO NO EXCESSIVELY STRONG
WINDS ARE EXPECTED.

ON THURSDAY A SHORT WAVE COMES OUT OF THE MID MISSISSIPPI VALLEY.
BUT NOT MUCH DEEP MOISTURE WITH THIS SYSTEM. LOW LEVEL RELATIVE
HUMIDITY IS HIGHEST LATE IN THE DAY SO NO CHANGES PLANNED TO THE
CHANCE OF PRECIPITATION. 850 MB TEMPERATURES DROP AGAIN BEHIND THIS
SHORT WAVE. STAYED CLOSE TO MAV GUIDANCE TONIGHT THROUGH THURSDAY
NIGHT.

AVIATION...
MVFR/IFR CONDITIONS THIS MORNING WITH CLOUDS...FOG AND RAIN. WIND
ADVISORY FOR FOOTHILLS AND MOUNTAINS...MAINLY FOR HIGHER ELEVATIONS.
WARM AIR ADVECTION AND 50+ KT LOW LEVEL JET ERODING WEDGE. SEVERAL
SHORT WAVES WILL MOVE THRU THE AREA THIS MORNING PROVIDING STEADY
RAIN AND LOCALIZED HEAVY DOWNPOURS TO EASTERN UPSLOPE AREAS. LOW
CLOUDS WILL HOLD UNTIL STRONGER LOW LEVEL JET WITH COLD FRONT SCOUR
CLOUDS TO MVFR/VFR CONDITIONS. CONVECTION IS POSSIBLE WITH FRONT
WITH BEST IN SW CWA (BLF-TNB) EARLY MORNING...BUT LIKELY ISOLATED AS
WEDGE LEFT AIR STABLE. THIS AFTERNOON AND EVENING ISOLD
THUNDERSTORMS POSSIBLE EAST OF THE BLUE RIDGE MOUNTAINS. SOME OF THE
STORMS MAY BE STRONG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ015>017-019-020-022>024-032>035 UNTIL 4 PM
     TUESDAY.
NC...FLOOD WATCH FOR NCZ001>003-018-019 UNTIL 4 PM TUESDAY.
WV...NONE.
&&

02
Hazardous weather outlook, Nov 29, 5:53 AM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST TUE NOV 29 2005

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-301100-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
553 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL COME THROUGH THE REGION TODAY. THIS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE REGION. STRONG GUSTY WINDS
ARE POSSIBLE WITH ANY OF THE STORMS...BUT ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-301100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
553 AM EST TUE NOV 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND
EAST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL CROSS THROUGH THE REGION TODAY...BRINGING
SHOWERS AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS. THERE IS ALSO A THREAT FOR ISOLATED TORNADOES
TODAY...DUE TO VERY STRONG WINDS AND SHEAR IN THE LOWER LEVELS OF
THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY..ESPECIALLY THIS
AFTERNOON.

In the hours before

Special weather statement, Nov 29, 7:12 AM EST, 5 hours 58 minutes before
ZCZC WBCSPSRNK DEF
TTAA00 KRNK 291211

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 AM EST TUE NOV 29 2005

VAZ007-010-WVZ042-291300-
BLAND VA-TAZEWELL VA-MERCER WV-
712 AM EST TUE NOV 29 2005

...STRONG THUNDERSTORM MOVING QUICKLY THROUGH THE AREA...

AT 704 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHWEST OF BURKES GARDEN...MOVING NORTHEAST AT
60 MPH.  THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50
MPH...AND BRIEF VERY HEAVY RAINFALL.

THE THUNDERSTORM WILL APPROACH BLUEFIELD AND PRINCETON BY 7:30 AM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES
AND POSSIBLE WARNINGS.

SK
Special weather statement, Nov 29, 8:13 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 AM EST TUE NOV 29 2005

WVZ043-045-291415-
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HINTON...LEWISBURG
813 AM EST TUE NOV 29 2005

...A STRONG STORM WAS MOVING THROUGH SOUTHEAST WEST VIRGINIA...

A STORM WITH THE POTENTIAL FOR VERY GUSTY WINDS WAS MOVING RAPIDLY
NORTH NEAR HINTON. BY 845 AM...THE STORM WILL HAVE TRACKED OVER I-64
NEAR SANDSTONE...AND NEAR RAINELLE AND QUINWOOD.

DS
Local storm report, Nov 29, 9:29 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EST TUE NOV 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     TSTM WND DMG     6 N MARION              36.92N 81.50W
11/29/2005                   SMYTH              VA   POST OFFICE

            LARGE TREES BLOWN DOWN ON STATE ROUTE 16

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 5:18 AM ESTSevere Thunderstorm WarningRNKSmyth34 min
Nov 29, 4:40 PM ESTSevere Thunderstorm WarningRNKHalifax50 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.